MAUDE Adverse Event Report: SUNRISE MEDICAL (US) LLC QUICKIE PULSE; POWER WHEELCHAIR

SUNRISE MEDICAL (US) LLC QUICKIE PULSE; POWER WHEELCHAIR
Model Number PULSE
Medical Device Problem Codes Insufficient Device Problem Information (3190); Device Handling Problem (3265)
Health Effect - Clinical Code Skin Tears (2516)
Date of Event 07/23/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Background information: reference medwatch report mw5089899 received at srm fresno on 10/1/2019.Serial number of chair was not provided; therefore, production records could not be reviewed.All sunrise medical power chairs are equipped with an electronic controller that conveys the user information to the chair to determine motion.This is performed through a serious of mechanical assemblies and software.Whenever a claim of malfunction is made due to the chair operating in a manner unexpected by the user, the technician's review the history to determine if there were any software faults.Lacking any software faults, they then perform an inspection of the equipment itself (hardware) to determine if there can be a short in a line (electrical cord) or connection.If no damage is found in the lines and the hardware is in good condition (does not show signs of damage), the inspection is determined to be a "no fault found." in the event of a no fault found, there is no malfunction of the product and any result consequence is determined to not be caused by nor contributed to by the chair.Therefore, no fault found complaints may not filed as mdrs if they did not cause or contribute to any resultant injury and likely will not contribute to any potential future injury.However, in the event that an injury did occur, a report may be filed if it is believed that the chair did contribute to the injury, even in the absence of a malfunction.Quickie pulse owner manual, p/n 119832, rev h, page 9, section m states: "1.Always turn off power before you transfer to or from your chair.If you fail to do so you may touch the joystick and cause your chair to move when you do not expect it.Discussion: at the time of the injury, it is uncertain as to the chair's condition.The medwatch form received by sunrise medical states that the staff were assisting the user, but provides no description of what type of assistance was being provided.If the staff were assisting the user transferring into or out of the chair, the owner manual states that the wheelchair must be turned off before performing transfer as the joystick may mistakenly be engaged.Because of the report filed (med watch mw5089899), this report is being filed as a supplement to that report and includes sunrise medical's investigation of the incident.And although there was a serious injury (skin tear requiring hospitalization and treatment), however, there is no indication of product malfunction.Conclusion: this incident, of its own accord, does not warrant a mdr filing.However, due to the medwatch filing (mw5089899), this incident is being filed as a follow-up with further investigation into the prior filing.There is no malfunction of the product that can be determined from the information provided.Serial number was not provided, therefore, production records cannot be reviewed.Nor was the subject wheelchair returned for evaluation.Sunrise medical considers this matter closed.Additional information: this complaint has been re-reviewed as a part of a four-year retrospective review and remediation effort based on enhancements made to the company's complaint handling and adverse event reporting processes.A legal consulting firm was consulted for the retrospective review.This mdr is being filed based on the outcome of that retrospective review.
 
Event or Problem Description
Per medwatch report mw5089899 (received from fda on 12/22/2019: "staff were monitoring and assisting resident in her power wheel chair.During the assist the power wheelchair wouldn't stop and it caused a skin tear on her left anterior lower extremity.Wheelchair was immediately pulled out of service.This resulted in an injury to the left leg and resident was sent to the hospital.There is not a permanent injury to the leg, just a scar after the wound healing is complete.

Brand Name
QUICKIE PULSE
Common Device Name
POWER WHEELCHAIR
Manufacturer (Section D)
SUNRISE MEDICAL (US) LLC
2842 n business park ave
fresno CA 93702 1328
MDR Report Key12318487
Report Number2937137-2021-00034
Device Sequence Number12007088
Product Code ITI
UDI-Device Identifier00016958051971
UDI-Public00016958051971
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K083249
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 08/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberPULSE
Device Catalogue NumberEIPW22
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/01/2019
Initial Report FDA Received Date08/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;